Alert archive / Louisiana / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS New Orleans, LA

July 20, 2003Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jul 20, 2003, 10:40 AM CDT for Saint Tammany Parish, Louisiana. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2003, 10:40 AM CDT (15:40 UTC)
Expired
Jul 20, 2003, 12:00 PM CDT
In force
80 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 201541
FFWNEW
LAC103-201700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF COVINGTON AND MADISONVILLE

* UNTIL 12 PM CDT

* AT 1035 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY BETWEEN COVINGTON WEST TO THE ST TAMMANY TANGIPAHOA PARISH 
BORDER...MOVING WEST AT 5 MPH. COVINGTON POLICE REPORTED STREETS 
WERE FLOODED IN DOWNTOWN COVINGTON AT 1020 AM CDT. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 2:00 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
200 AM CDT SUN JUL 20 2003

TODAY SHOULD BE ANOTHER ONE SIMILAR TO YESTERDAY WITH THE RIDGE OVER
THE SOUTHWEST CONTINUING TO ALLOW EMBEDDED DISTURBANCES ALOFT TO
ROTATE SOUTHWARD OVER THE AREA. PREFER THE ETA/MESOETA SOLUTION AT
THIS TIME AS THE GFS STILL LOOKS A BIT TO WET PROBABLY DUE TO
CONVECTIVE FEEDBACK ISSUES. FORECAST SOUNDINGS FROM THE MESOETA
STILL INDICATE ABUNDANT PWS WITH VALES AOA 2 INCHES WHICH SUGGEST
HEAVY RAIN A GOOD POSSIBILITY AGAIN TODAY. WOULD NOT THOUGH RULE OUT
AN ISOLATED PULSE STORM POSSIBLY REACHING SEVERE THRESHOLDS FOR WIND
ALTHOUGH THE CURVATURE PROFILE WOULD NOT SUGGEST THIS TO BE OVERLY
WIDESPREAD. FORECAST TIME HEIGHTS THEN INDICATE SOME SIGNIFICANTLY
DRIER AIR ALOFT COMING IN TO PLAY MONDAY WHICH BRINGS IN THE NEXT
CHALLENGE. OVERNIGHT LOWS ESPECIALLY ACROSS THE NEW ORLEANS METRO
AREA ARE ONLY PROGGED TO DROP INTO THE UPPER 70S TO NEAR 80 RANGE.
WITH AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S POSSIBLE MONDAY
AND TUESDAY...AFTERNOON HEAT INDEX READINGS COULD EASILY CLIMB INTO
THE 105 TO 110 RANGE WHICH MAY POSE A DANGER FROM EXCESSIVE HEAT. AT
THIS TIME...WILL ISSUE A HEAT WATCH FOR MONDAY STRICTLY FOR THE
AFOREMENTIONED AREA AT THIS TIME AND THEN ALLOW THE DAY SHIFT TO
DETERMINE IF AN ADVISORY IS WARRANTED AND SHOULD THE WATCH AREA BE
CHANGED. WEDNESDAY SHOULD OFFER SOME RELIEF FROM THE HEAT AS THE GFS
REMAINS CONSISTENT WITH A BROAD UPPER TROUGH DROPPING INTO THE LOWER
SOUTHEAST STATES PUSHING AN ASSOCIATED FRONT INTO THE NORTHERN GULF.

PRELIM NUMBERS...

MCB 89/72/93/74 5221  BTR 90/73/93/75 5221
MSY 90/75/93/77 5221  GPT 88/73/91/76 5231

.NEW...NONE
LA...EXCESSIVE HEAT WATCH LAZ060>064.
MS...NONE.

09
Hazardous weather outlook, Jul 20, 10:20 AM CDT, 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL
PERSIST THIS MORNING ACROSS WESTERN AND NORTHERN ST. TAMMANY PARISH.
TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE EXPECTED THROUGH NOON
WHICH WILL CAUSE FLOODING OF STREETS...CREEKS...AND LOW LYING
AREAS.

ELSEWHERE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THROUGH THE DAY ACROSS EAST CENTRAL AND SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE EXPECTED. IN ADDITION...THE STRONGER THUNDERSTORMS WILL
PRODUCE FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. AN UPPER LEVEL
DISTURBANCE COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE
WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

...AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR MONDAY PRIMARILY FOR THE
NEW ORLEANS METROPOLITAN AREA...

AFTERNOON TEMPERATURES MONDAY ARE EXPECTED TO CLIMB INTO THE LOWER
TO MID 90S WITH ASSOCIATED HEAT INDEX READINGS AROUND 105. OVERNIGHT
LOWS ACROSS THE WATCH AREA MONDAY NIGHT ARE ONLY EXPECTED TO DROP
INTO THE UPPER 70S WITH AFTERNOON TEMPERATURES ON TUESDAY AGAIN
CLIMBING INTO THE LOWER TO MID 90S. ONLY ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON MONDAY AND TUESDAY.

A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI ON WEDNESDAY BEFORE STALLING IN THE NORTHERN
GULF ON THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ALONG AND AHEAD OF THIS BOUNDARY WEDNESDAY AND THURSDAY. A FEW
STORMS MAY BRIEFLY APPROACH SEVERE THRESHOLDS.

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS THEN POSSIBLE FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

Nearby

Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.